Tips for Managing Side Effects of ADHD Medications

By Eileen Bailey

Medications prescribed for ADHD can have side effects. Although many people will experience at least some degree of side effects, normally they will disappear within a few weeks of beginning the medication. However, there are also some ways to help prevent or reduce the side effects. 


1)     Learn about the medication you or your child is taking. Read the insert that comes with the medication. The insert will provide information such as common side effects, foods or other medications that should not be taken with the medication and proper dosage information.  


2)     Take the medication with food. This can help to eliminate or reduce both stomach aches.


3)     Consider an extended release or long acting medication if you have headaches when short acting medications begin to wear off.


4)     Start with small dosages and work up to larger doses, if needed. Medication should begin at the lowest possible dosage. Watch for reactions and the effectiveness of the medication. The dosage can be increased if necessary.


5)     Keep a log to monitor the effects of the medication. Monitoring both behavioral and emotional changes is important. This will help you to know if you are taking the correct dosage as well as whether the medication should be changed or if the dosage should be changed.


6)     Take stimulant medication early in the day to minimize insomnia. If you or your child have a difficult time falling asleep and are taking an extended release medication, try using a short acting medication instead.


7)     Taper off medication slowly and under the advice of a physician. If you decide to discontinue medication, talk with your doctor before stopping. Symptoms such as irritability, depression or fatigue are common if medication is stopped suddenly. Talk with your doctor to create a plan to slowly wean medication usage.


8)     Have regular blood pressure checks. This is especially important if you are experiencing dizziness. If there is a problem with high blood pressure, you may need to change medications, adjust your dose or switch to the extended release or long-acting form of the medication.

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

View all questions (2191) >